Southern Medical Journal · 2007 · 16 citations · 16 references
PharmacyPediatricsToxicologyPediatric Clinical PharmacologyPediatric PharmacotherapyPharmaceutical ToxicologyPediatric Adverse Drug ReactionsPediatric ToxicologyAttention-deficit DisorderCamphor ToxicityDrug Overdose In ChildrenIntentional Ingestion AssessmentMental Status ChangesOver-the-counter MedicationsPediatric Overdose ManagementTreatment Strategies
A 10-year-old male with a history of oppositional defiant disorder and attention deficit disorder suffered from mental status changes, nausea, vomiting and tremulousness after intentional ingestion of three over-the-counter cold remedy transdermal patches. Each patch contained approximately 100 mg of camphor. While in the hospital, the patient was treated supportively, with IV fluids and careful monitoring. Before discharge, it was noted that the patient had improved significantly and pediatric neurology documented that the initial presenting symptoms were consistent with camphor toxicity. Our case is unique from other pediatric case reports in the literature because this was an intentional overdose with a specific over-the-counter transdermal product. Education should be given to caregivers regarding appropriate storage of all prescription and over-the-counter medications, household cleaning materials and other potentially toxic chemicals, especially when there are children in the area. Healthcare providers should be aware of the variety of over-the-counter products containing camphor, the complications of overdose, and available treatment strategies.
16
Metabolism of camphors and related compounds
J. S. Robertson, M. Hussain · Biochemical Journal · 1969 · 64 citations · Full text
Camphor Poisoning: Over-the-Counter Dangers
William Phelan · PEDIATRICS · 1976 · 56 citations